Hail, Bulloch
- When
- June 28, 1:55 PM EST to 1:58 PM EST
- Where
- Bulloch County, 0.58 mi W of Stilson
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.330, -81.560
The public reported nickel size hail and gusty winds for a few minutes.
A weak surface trough of low pressure and a mid-level shortwave passing over a warm and moist atmosphere led to thunderstorms capable of producing hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A weak surface trough of low pressure and a mid-level shortwave passing over a warm and moist atmosphere led to thunderstorms capable of producing hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 28, 12:58 PM EST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Charleston SC 158 PM EDT Thu Jun 28 2018 .SYNOPSIS... A trough of low pressure will linger over or near the area into the weekend. Weak high pressure will then prevail during the early and middle parts of next week. && .NEAR TERM /THROUGH TONIGHT/... This Afternoon: Aloft, a mid/upper lvl ridge axis positioned to the south and southeast will give way to a h5 shortwave trough rounding the eastern edge of a more substantial ridge of high pressure over the west conus. At the sfc, a weak trough of low pressure will strengthen over the Midlands region as the h5 shortwave pushes toward the area during the afternoon. Ahead of this feature, a capping inversion and west sfc wind will likely limit significant precip to the area, especially across Southeast South Carolina into early afternoon hours. Cloud cover has also contributed to a late start in convection over much of the area early this afternoon. However, with the delay in precip and west flow in place, temps should warm into the low 90s away from the coast. Even with these temps and a fair amount of moisture, conditions are expected to remain below Heat Advisory levels this afternoon and evening. As we head into the early afternoon hours, sfc heating will support at least moderate levels of instability with SBCAPE values approaching 3000-3500 J/kg while PWATs remain near 1.8 to 1.9 inches. Hires models continue to support precip activity currently upstream to shift south/southeast towards the area early to mid afternoon, perhaps as the h5 shortwave and thunderstorm cold pools help drive activity toward the Southeast. The cap and west flow continue to limit the overall spread and strength of convection over much of the area, but that should change over the next hour or two, mainly over inland zones of Southeast Georgia where sfc heating is strongest and instability/moisture levels become maximized during peak heating. Despite weak shear and weak mid-lvl lapse rates across the area, a few thunderstorms could become strong and/or severe, mainly along and south of I-16 and west of I-95 in Southeast Georgia. Greatest chances will remain well inland near an ongoing line of convection shifting south just west of the area. Southern Southeast Georgia remains in a Slight Risk of severe weather by the Storm Prediction Center as well. The main hazards with stronger thunderstorms should come in the form of damaging winds and heavy rainfall, but small hail will also be possible. Elsewhere, isolated to scattered thunderstorms will remain in the forecast this afternoon and evening, but the bulk of activity should occur in Southeast Georgia. Expect a majority of convection to push south of the region or offshore by early evening. Tonight: Evening convection should slowly wane and shift mostly offshore, although much will likely depend on how much convection we see during the afternoon and thus how much instability remains into early overnight hours. Lows should remain in the 70s but just how cool depends on the rain. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... Friday: A strong mid and upper level ridge will be positioned over the mid-Mississippi River valley and the upper Midwest, while a mid level perturbation across Georgia will drift west within the anticyclonic flow around the ridge. At the surface, a weak NE-SW oriented trough will persist over or near the local area, while the western extension of the Atlantic ridge is found over Florida. Considerable moisture with PWat in excess of 2 inches, modest instability, plus some forcing for ascent from the mid level weakness will support at least scattered convection, with highest chances over our Georgia zones, where isolated downburst winds might occur. Given the elevated moisture and the lack of any appreciable steering flow, heavy rains will occur in some of the storms. Guidance varies on how hot it'll get, but on average lower and middle 90s seems plausible inland from the coast with H8 temps of 18-20C. This along with dew points pooling in the lower and middle 70s will produce heat indices around 105F prior to the onset of convection. As a result, a Heat Advisory could be required. Saturday: The mid level anticyclone strengthens further with heights around 5950 meters centered near the Mason-Dixon Line, while there remains a shear zone across our Georgia counties. The surface trough is still nearby, but is less defined than in recent days. Even so, moisture remain high with PWat of 2 inches or more, plus adequate instability to support scattered showers and t-storms most areas. The higher chances will again be over Georgia in proximity to the mid level shear zone, and similar to Friday, limited storm motion will again allow for the risk of heavy rains. Given an earlier start to the sea breeze within a more onshore synoptic flow, a Heat Advisory is not expected, although temps will peak at 90-04F inland from the coast. Sunday: The mid level "heat dome" or anticyclone holds in place near the Delmarva, while there is still an impulse that persist over the area on the S-SW side of the ridge. The surface trough looks to have fallen apart, but there remains sufficient moisture and instability to allow for another round of scattered convection across the area. Locally heavy rains are still a concern with not much wind in the atmosphere and elevated PWat persisting. H8 temps are a tad lower than recently, and with an onshore synoptic flow (albeit weak), temps will generally be in the upper 80s and lower 90s, highest far inland. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... The mid and upper ridge becomes pinched between the main belt of westerlies near the Great Lakes and New England, and an anomalous and deep layered low that retrogrades westward from a position to the east of Bermuda early in the week, to somewhere between Bermuda and the Carolina's by mid week. This could allow for a broad and weak area of surface low pressure to form as it too heads westward over the western Atlantic. Typical summertime weather will prevail, with scattered convection through the period, although temps remain above early July norms. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR conditions will persist at both CHS and SAV terminals into early afternoon hours. Flight restrictions will then be possible with shower/thunderstorm activity, mainly at the SAV terminal between 1930Z to 01Z later this afternoon and evening. However, vicinity thunder can not be ruled out for the CHS terminal this evening. After convection winds down by late evening, some low stratus could develop overnight, especially at the SAV terminal where showers have a greater chance to impact the terminal. VFR conditions should then prevail at both CHS and SAV terminals after daybreak Friday into early afternoon. Extended Aviation Outlook: Temporary flight restrictions are possible into early next week, mainly in afternoon and early night time showers and thunderstorms. && .MARINE... This Afternoon and Tonight: Winds/seas will remain well below Small Craft Advisory levels. West winds will shift to the south/southwest this afternoon as a sea breeze develops near the coast. Winds will then back to the southwest tonight. Speeds should remain around 15 kt or less with seas no higher than 2-3 ft. However, seas could build to 4 ft close to the Gulf Stream tonight. Saturday through Tuesday: Conditions for marine interests generally looks favorable, with a relaxed pressure pattern to dominate. Outside of isolated to scattered showers and t-storms, winds will be no more than about 10 kt and seas at most will be 2 or perhaps 3 ft. Whenever we get a lack of wind this time of year we do have to be concerned about the potential for waterspouts. Other atmospheric parameters such as moisture, instability, lapse rates and downdraft strength looks to be favorable for spout development, but only if defined boundaries and/or towering cumulus/cumulus congests cloud lines form. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...DPB SHORT TERM... LONG TERM... AVIATION...DPB MARINE...DPB/RJB
Hazardous Weather Outlook National Weather Service Charleston SC 357 AM EDT Thu Jun 28 2018 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-290900- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 357 AM EDT Thu Jun 28 2018 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. Severe Thunderstorms: Scattered thunderstorms are expected this afternoon into early this evening, some of which could produce damaging winds. Excessive Heat: The combination of temperatures and humidity could lead to heat indices reaching 105 degrees or higher across the area, mainly just inland from the coast. Thus, a Heat Advisory will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Excessive Heat: The combination of temperatures and humidity could lead to heat indices reaching 105 degrees or higher across the area Friday. Thus, a Heat Advisory will be possible. NOTE: Our local Heat Advisory criteria changes to 110 degrees beginning Sunday, July 1. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-290900- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM- 357 AM EDT Thu Jun 28 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
Special Weather Statement
National Weather Service Charleston SC
235 PM EDT THU JUN 28 2018
GAZ100-101-116-281900-
Bulloch-Effingham-Inland Bryan-
235 PM EDT THU JUN 28 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...BULLOCH AND
EFFINGHAM COUNTIES...
At 235 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Stilson, or near Bay, moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Bay, Brooklet, Denmark and Stilson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3226 8174 3242 8166 3239 8140 3218 8151
TIME...MOT...LOC 1835Z 284DEG 14KT 3231 8163
RFMThe Charleston,SC radar (KCLX), 61 km away, was scanning. The volume nearest the first event began at 18:54 UTC.
1 hail. Local standard time, as filed.
The public reported nickel size hail and gusty winds for a few minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771027.